Wisconsin, 2014

Damaging Winds and Lightning Strike in Wisconsin, June 30, 2014

June 30, 2014 · NWS MKX · 21 events in 12 counties and zones

A large scale bow echo raced east to northeast across southern WI, causing straight line wind damage in many areas. We Energies reported a maximum power outage of 110000 homes which has not happened since 2005.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$233,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large scale bow echo raced east to northeast across southern WI, causing straight line wind damage in many areas. We Energies reported a maximum power outage of 110000 homes which has not happened since 2005. The outages were due to straight line winds and lightning impacting the power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 30, 1:46 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 30, 1:46 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 PM CDT MON JUN 30 2014

.TONIGHT AND TUESDAY...FORECAST CONFIDENCE HIGH.

NO NEED TO REHASH ALL THE SEVERE WEATHER PARAMETER SUPPORT FOR THE
LINE OF STORMS. IT IS LARGE. THE LINE OF SEVERE STORMS WILL MOVE
THROUGH QUICKLY LATE THIS AFTERNOON AND EVENING. MESOSCALE MODELS
AND REALITY SUGGEST THIS FIRST LINE WILL REACH MADISON BY 430-500
PM AND THE MILWAUKEE AREA BY 6-630 PM. IT WILL BE MOVING ABOUT 50
MPH. THE MAIN FOCUS MAY STAY ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA...BUT WE MAY SEE SOME DESCRETE DEVELOP ACROSS THE
NORTH. SOME OF THE MODELS ARE SHOWING A SECONDARY LINE FORMING
QUICKLY IN THE WAKE OF THE FIST ONE...BUT IT TAKES A STEP
SOUTH...SO THAT MAY END UP BEING JUST AN ILLINOIS PROBLEM...OR A
LINE THAT JUST HUGS THE STATE LINE.

WE SHOULD BE ALL CLEAR BY 9 TO 10 PM.

COOLER WEATHER ARRIVES ON TUESDAY IN THE WAKE OF THE COLD FRONT
THATS HELPING TO SUPPORT THESE EVENING STORMS. THE COMBO OF
ENOUGH RESIDULE LOW LEVEL MOISTURE AND COLD TEMPS ALOFT
ASSOCIATED WITH A DIGGING UPPER LEVEL TROF MOVING IN SHOULD BRING
A CHANCE OF SHOWERS OR EVEN A THUNDERSTORM MAINLY TUESDAY
AFTERNOON. THE WESTERLY WINDS WILL BE A LITTLE BREEZY/GUSTY DURING
THE AFTERNOON AS WELL.

.TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE
MEDIUM.

THE UNSEASONBLY LARGE UPPER LEVEL TROF WILL BE MOVING SLOWLY
THROUGH THE AREA WITH A SERIES OF EMBEDDED TROFS ROTATING AROUND
IT. WE/LL CONTINUE TO SEE A CHANCE FOR SHOWERS WITH THE COLD TEMPS
ALOFT COMBINED WITH THE WEAK FORCING FROM THE SHORT WAVES INTO
EARLY WEDNESDAY EVENING. TEMPS THIS PERIOD WILL BE MUCH COOLER
THAN WHAT WE/VE SEEN OVER THE LAST FEW WEEKS. WEDNESDAY HIGHS WILL
STRUGGLE TO GET OUT OF THE 60S WITH ABUNDANT CLOUDINESS EXPECTED.

.THURSDAY AND FRIDAY...FORECAST CONFIDENCE IS HIGH.

HIGH PRESSURE AND DRIER AIR ARRIVES. WE SHOULD HAVE NEARLY PERFECT
CONDITIONS FOR ALL THE JULY 4TH ACTIVITIES WITH HIGHS IN THE 70S
AND LOWS IN THE 50S. THE SURFACE HIGH PRESSURE WILL BE CENTERED
OVER THE AREA FRIDAY MORNING.

.SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE IS MEDIUM.

THE GFS AND THE ECMWF BEGIN TO SHOW THE UPPER LEVEL FLOW BECOME A
LITTLE MORE ACTIVE OUT OF THE NORTHWEST...BRINGING A FEW WEAK
SHORT WAVES THROUGH. HOWEVER...HIGH PRESSURE IS EXPECTED TO HOLD
TIGHT AT THE SURFACE. SO THERE IS UNCERTAINTY AS TO HOW MUCH IF
ANY SHOWER OR THUNDERSTORM ACTIVITY WE MAY SEE. THE MODELS KICK
OUT LIGHT STUFF...SO IT WON/T LIKELY RUIN ANY OUTDOOR ACTIVITIES
NEXT WEEKEND.

&&

.AVIATION/00Z TAFS/...
THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH ALL
TAF SITES THIS EVENING. WE COULD SEE WINDS GUST TO 70KTS IN SOME
LOCATIONS. THE STORMS SHOULD REACH MADISON BY AROUND 5 PM AND THE
MILWAUKEE/WAUKESHA/KENOSHA AREAS BY AROUND 6 PM. THE LINE OF
STORMS WILL BE MOVING ABOUT 45KTS. EXPECT THINGS TO IMPROVE
QUICKLY ONCE THE LINE AND THE TRAILING STRATOFORM RAIN CLEARS OUT.
THIS SHOULD OCCUR IN MADISON BY AROUND 02-03Z THIS EVENING AND
MILWAUKEE BY 05Z. LOOK FOR GUSTY WEST WINDS TUESDAY...15 TO 27KTS.

&&

.MARINE...
LOOK FOR WESTERLY WINDS OF 15 TO 25 KNOTS LATER TUESDAY MORNING
CONTINUING INTO THE LATER AFTERNOON HOURS AS COOLER AIR SPILLS
INTO THE REGION IN THE WAKE OF LOW PRESSURE PASSING TO THE EAST.
WINDS WILL SUBSIDE QUICKLY BY EVENING. GIVEN THE OFFSHORE NATURE
OF THE WIND...THE HIGHEST WAVES WILL BE OUT TOWARD OPEN WATER. A
FOOT OR LESS ALONG THE BEACH.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM CDT TUESDAY FOR
     LMZ643>646.

&&

TONIGHT/TUESDAY AND AVIATION/MARINE...DAVIS
TUESDAY NIGHT THROUGH MONDAY...DAVIS
Hazardous weather outlook, Jun 30, 2:10 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT MON JUN 30 2014

WIZ046-047-051-052-056>060-062>072-011015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
310 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

EXPECT A LINE SEVERE THUNDERSTORMS TO ROLL ACROSS THE AREA BETWEEN 4-
8 PM THIS EVENING.  THIS LINE COULD PRODUCE WIDESPREAD SIGNIFICANT
SEVERE WEATHER...MAINLY SOUTH OF A PORT WASHINGTON TO BEAVER DAM TO
DODGEVILLE LINE.  DAMAGING STRAIGHT-LINE WIND AND ISOLATED TORNADOES
ARE POSSIBLE. LARGE HAIL IS POSSIBLE AS WELL...BUT NOT A LARGE
THREAT AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS FOR TUESDAY AND AGAIN FOR
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-011015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

BOATERS ARE URGED TO GET OFF THE WATER UNTIL A LINE OF STRONG TO
SEVERE THUNDERSTORMS MOVES THROUGH LATE THIS AFTERNOON AND EVENING.
THE STORMS SHOULD EXIT THE REGION BY 9 TO 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR LATER TUESDAY MORNING INTO
THE EARLY EVENING DUE TO BREEZY WEST WINDS. HIGHEST WAVES WILL BE
OUT TOWARD OPEN WATER.

THERE ARE SMALL CHANCES OF THUNDERSTORMS FOR TUESDAY AND AGAIN FOR
THE WEEKEND.

DAVIS

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 30, 12:57 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
157 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TORNADO          2 NNE OREGON            42.95N 89.37W
06/29/2014                   DANE               WI   NWS STORM SURVEY

            EF-1 TORNADO. DAMAGE PATH 1.2 MILES...500 YARD MAX PATH
            WIDTH. HALF OF ROOF TORN OFF OF LARGE BARN...PARTIAL ROOF
            TORN OFF OF POLE BARN. NUMEROUS TREES UPROOTED AND
            SNAPPED.

&&

MRC

The radar

The La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
June 30, 3:13 PM CST
Where
Iowa County, 2.17 mi NE of Rewey
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.873, -90.370

Three sheds had roof damage with one shed losing the entire roof. Debris blown up to 300 yards into field. Many large trees uprooted or snapped.

Thunderstorm Wind, Iowa

When
June 30, 3:13 PM CST to 3:35 PM CST
Where
Iowa County, 0.28 mi E of Livingston to 0.78 mi S of Dodgeville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.900, -90.424

A sporadic swath of tree damage.

Thunderstorm Wind, Lafayette

When
June 30, 3:20 PM CST
Where
Lafayette County, 0.69 mi N of Wiota
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.640, -89.950

A barn was destroyed.

Thunderstorm Wind, Iowa

When
June 30, 3:26 PM CST
Where
Iowa County, 0.69 mi N of Mineral Pt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.860, -90.180

Power poles down.

Thunderstorm Wind, Iowa

When
June 30, 3:42 PM CST
Where
Iowa County, 2.31 mi ESE of Ridgeway
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.989, -89.937

Multiple trees down or damaged.

Thunderstorm Wind, Green

When
June 30, 3:50 PM CST to 4:05 PM CST
Where
Green County, 2.12 mi NE of Jordan to 0.8 mi NNW of Albany
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
42.671, -89.749

A sporadic to sometimes continuous path of straight line wind damage from the rotating comma head of the large scale bow echo. Numerous trees down. A barn down and several sheds damaged, including torn off roofs. Minor damage to a home. A grain bin destroyed.

Thunderstorm Wind, Rock

When
June 30, 4:02 PM CST
Where
Rock County, 3 mi N of Evansville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.823, -89.300

A moving car was blown off the road when straight line winds struck.

Thunderstorm Wind, Rock

When
June 30, 4:15 PM CST
Where
Rock County, 1.43 mi NW of Downtown Janesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.693, -89.042

Large fallen tree on North Oakhill Road near Washington Elementary School.

Lightning, Rock

When
June 30, 4:15 PM CST
Where
Rock County, 2.9 mi NNE of Downtown Janesville
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.717, -88.993

A man was struck by lightning and killed when he got out of his vehicle on highway 14 to correct the windshield wiper. A line of severe thunderstorms was moving through the area at the time.

Heavy Rain, Dane

When
June 30, 4:25 PM CST to 4:45 PM CST
Where
Dane County, 1.66 mi ENE of Camp Randall Stadium
Reported by
Public
Coordinates
43.080, -89.380

Many side streets in downtown Madison and near east side with standing or rushing water. 2.25-2.49 inches of rain in 30 minutes.

Thunderstorm Wind, Walworth

When
June 30, 4:33 PM CST to 4:37 PM CST
Where
Walworth County, 1.72 mi NE of Darien to 0.64 mi E of Delavan
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.620, -88.680

A path of sporadic trees down, some large.

Thunderstorm Wind, Walworth

When
June 30, 4:37 PM CST to 4:38 PM CST
Where
Walworth County, 0.6 mi W of Elkhorn to 0.95 mi E of Elkhorn
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.670, -88.562

Numerous large trees down throughout Elkhorn.

Thunderstorm Wind, Jefferson

When
June 30, 4:55 PM CST
Where
Jefferson County, 1.47 mi NNW of Sullivan
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.040, -88.590

One power pole blown down in the town of Concord.

Thunderstorm Wind, Waukesha

When
June 30, 5:00 PM CST to 5:05 PM CST
Where
Waukesha County, 2 mi NNE of Bethesda to 0.53 mi NNW of Goerkes Corner
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.008, -88.268

A swath of trees down, some large. Power lines down. Some roads blocked by fallen trees.

Thunderstorm Wind, Milwaukee

When
June 30, 5:10 PM CST
Where
Milwaukee County, 1.71 mi SW of West Allis
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.980, -87.990

Two foot diameter tree uprooted and fallen on a vehicle.

Thunderstorm Wind, Waukesha

When
June 30, 5:15 PM CST
Where
Waukesha County, 0.98 mi E of Menomonee Falls
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.179, -88.081

Sixteen inch diameter tree knocked down onto highway 145.

Thunderstorm Wind, Washington

When
June 30, 5:17 PM CST
Where
Washington County, 0.5 mi W of Hartford
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.320, -88.390

Multiple trees down in Hartford.

Thunderstorm Wind, Ozaukee

When
June 30, 5:18 PM CST
Where
Ozaukee County, 1.22 mi SW of Grafton
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
43.310, -87.970

Many trees knocked down and laying in roads. Shopko garden center damaged.

Thunderstorm Wind, Milwaukee

When
June 30, 5:20 PM CST
Where
Milwaukee County, 0.98 mi SW of Milwaukee International Airport
Measured
51 kt (59 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
42.929, -87.913

Straight line winds snapped a large tree in half that came through the roof and ceiling of a home.

Thunderstorm Wind, Kenosha

When
June 30, 5:25 PM CST
Where
Kenosha County, 0.51 mi E of Downtown Kenosha
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.580, -87.820

A couple trees and power lines down.

Thunderstorm Wind, Ozaukee

When
June 30, 6:15 PM CST
Where
Ozaukee County, Thiensville
Measured
63 kt (72 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.230, -87.980

Numerous trees and power lines down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Rock2014-06-3063MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531416, 531421, 531418, 531420, 531456, 531454, 531425, 531422, 531423, 531408, 531431, 531427, 531433, 531434, 531435, 531437, 531438, 531444, 531440, 531441, 531445.